Nicolau syndrome (NS), or embolia cutis medicamentosa, is a well-known but rare adverse effect of a still largely unidentified pathogenesis, observed primarily after the intramuscular administration of various drugs. NS is characterized by immediate excruciating pain, early pallor and erythema and oedema at the injection site, followed by cutaneous, subcutaneous and even muscular aseptic necrosis in a livedoid pattern. It is a potentially serious reaction that is little influenced by which drug is injected. A case is reported of NS following a subcutaneous self-injection of etanercept for psoriasis and psoriatic arthritis. This case is remarkable because NS developed after subcutaneous and not after intramuscular drug administration, and because no cases of NS following the injection of tumour necrosis factor alpha inhibitors have been reported in the literature or in the World Health Organization adverse drug reactions database. Although not directly linked to the drug, the occurrence of NS has to be considered in patients receiving biological agents.

Nicolau syndrome following etanercept administration

GUARNERI, Claudio;POLIMENI, GIOVANNI
2010-01-01

Abstract

Nicolau syndrome (NS), or embolia cutis medicamentosa, is a well-known but rare adverse effect of a still largely unidentified pathogenesis, observed primarily after the intramuscular administration of various drugs. NS is characterized by immediate excruciating pain, early pallor and erythema and oedema at the injection site, followed by cutaneous, subcutaneous and even muscular aseptic necrosis in a livedoid pattern. It is a potentially serious reaction that is little influenced by which drug is injected. A case is reported of NS following a subcutaneous self-injection of etanercept for psoriasis and psoriatic arthritis. This case is remarkable because NS developed after subcutaneous and not after intramuscular drug administration, and because no cases of NS following the injection of tumour necrosis factor alpha inhibitors have been reported in the literature or in the World Health Organization adverse drug reactions database. Although not directly linked to the drug, the occurrence of NS has to be considered in patients receiving biological agents.
2010
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11570/1911869
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 10
  • Scopus 30
  • ???jsp.display-item.citation.isi??? 23
social impact